Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2022, 1:32 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2022, 1:32 PM MDT (19:32 UTC)
- Expired
- Jul 24, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2528 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WGUS55 KSLC 241932
FFWSLC
UTC055-242230-
/O.NEW.KSLC.FF.W.0034.220724T1932Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
132 PM MDT Sun Jul 24 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Wayne County in southern Utah...Specifically for the
Sulphur Creek area within Capitol Reef National Park
* Until 430 PM MDT.
* At 132 PM MDT, Park Rangers in Capitol Reef National Park reported
a flash flood currently moving down the Sulphur Creek drainage on
the western portion of the Park Boundary. 12-15 inches of water is
moving down towards the Sulphur Creek slot canyon area at this
time.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams
into and through the Sulphur Creek slot canyon.
* Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
3827 11114 3827 11116 3828 11121 3828 11124
3827 11128 3827 11135 3831 11142
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
942
WGUS75 KSLC 242109
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
309 PM MDT Sun Jul 24 2022
UTC055-242230-
/O.CON.KSLC.FF.W.0034.000000T0000Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
309 PM MDT Sun Jul 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR WEST CENTRAL WAYNE COUNTY...SPECIFICALLY FOR THE
SULPHUR CREEK AREA WITHIN CAPITOL REEF NATIONAL PARK...
At 309 PM MDT, Additional light to moderate rainfall has occurred
across the Sulphur Creek drainage since in was first reported that a
12-15 inch flood wave was moving down Sulphur Creek. Additional
rainfall in this area remains likely through this evening.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Park Rangers at Capitol Reef National Park reported.
IMPACT...Life threatening flash flooding of creeks and streams
that feed into the Sulphur Creek slot canyon area.
Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
3827 11114 3827 11116 3828 11121 3828 11124
3827 11128 3827 11135 3831 11142
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM868
WGUS75 KSLC 242226
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Sun Jul 24 2022
UTC055-242236-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
426 PM MDT Sun Jul 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
WEST CENTRAL WAYNE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining Capitol Reef National Park
closures.
LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
3827 11114 3827 11116 3828 11121 3828 11124
3827 11128 3827 11135 3831 11142
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:31 AM MDT, 9 hours 1 minute earlier.
Area forecast discussion, Jul 24, 4:31 AM MDT, 9 hours 1 minute before
Area Forecast Discussion National Weather Service Salt Lake City UT 431 AM MDT Sun Jul 24 2022 .SYNOPSIS...A weak disturbance will bring the threat of convection to portions of northern and eastern Utah this morning and afternoon. Additional showers and thunderstorms are expected to form across central and southern Utah today. As moisture continues to increase in association with another monsoon surge today through at least Wednesday, expect an increased threat of flash flooding across central and southern Utah. && .SHORT TERM (Through 12Z Wednesday)...Morning satellite and upper air analysis indicate a tightly wound shortwave near the Idaho panhandle. Meanwhile a deeply entrenched monsoonal pattern continues across the Desert Southwest. Embedded in the flow around an elongated ridge are several shortwaves. The first, which at times has looked like a potential MCV, is transiting southeastern Utah this morning. Yet another convectively induced shortwave trough is noted across southern Arizona. Current radar trends show two things. One is an area of light showers and occasional embedded thunderstorms from roughly Delta to Evanston. This convection has developed near the edge of the initial moisture surge. Another area of somewhat stronger convection is located south of Boulder (the previously mentioned MCV). A majority of available CAMs support the continued shift of this MCV north and east through the morning...developing widespread precipitation by 16-17Z from roughly Salt Lake County and east. There is some potential for microbursts with this area of convection, particularly on the north and west edge. This precipitation gradually shifts north and east into Colorado/Wyoming by late afternoon. Timing the next convectively induced shortwave...expect PVA associated with this shortwave to shift into southern Utah by this afternoon. While there is a fair amount of cloud cover in the area, expect enough breaks in the cloud in the subsident area behind the first wave to allow for some destabilization. 00Z HREF SBCAPE mean suggests values around 500-1000 J/kg by 20Z across southern Utah. There may be some local enhancement of deep layer shear...though the background deep layer shear is on the order of 20-25kts. CAMs support the development of fairly widespread convection this afternoon and evening across the southern half of Utah. PWATs will average between 1-1.5". Storm motions look to favor an eastward progression. All of this is to say, the ingredients are coming together to support an increased threat of flash flooding across southern Utah this afternoon and evening. With little change in the upper level pattern, combined with continued moisture advection associated with the monsoon surge, expect instability values to be even higher Monday afternoon and evening, with the potential for slower storm motions. By this time, storm motion may be more toward the southeast, which would favor a higher threat for flash flooding across Capitol Reef, the Swell and the Grand Staircase and potentially Zion National Park. Today's day shift may need to consider issuing a flood watch for portions of southern Utah Monday afternoon and evening. The monsoon surge will continue into Tuesday, though with additional dry air advection across northern and central Utah in response to a trough shifting across the High Plains, expect net drying across central Utah, with the threat more confined to southern Utah by Tuesday afternoon and evening. Outside of flash flood/thunderstorm threats, several large wildfires are in progress across the greater Yosemite area. HRRR smoke modeling advects this smoke into portions of northern Utah by later this afternoon. While surface visibility restriction is not expected to be impacted, a net increase in haze may be noticeable. Another wildfire northwest of St. George may also advect some smoke into portions of southwest Utah. .LONG TERM (After 12Z Wednesday)...Monsoonal moisture will be decreasing by Wednesday, but conditions that could result in flash flooding are expected. Ensemble guidance has good agreement with a trough moving into the northern plains. A strong ridge is expected to build into the PacNW with that, which will decrease monsoonal moisture advection. Through later in the week, this will result in warmer conditions, especially for southwest Wyoming and northern Utah where dry conditions are expected. Precipitable water values of close to 1" are expected for southern Utah. Several shortwaves pushing through from the south will work with available moisture through Friday to bring scattered showers and thunderstorms. Most of these will initiate over higher terrain with a storm motion to the northeast. Convection is expected to diminish each day during the evening. Temperatures will stay consistently around 5F warmer than climo in southwest Wyoming and northern Utah. Clouds and showers will result in near average temperatures in southern Utah. As the trough transitions eastward, models bring ridging into the Four Corners for the weekend with increased moisture advection. && .AVIATION....KSLC...Winds will prevail from the south through the day. Gusts near 20 knots are expected. Isolated showers with light rain and gusty, erratic outflow winds are possible, with the best chances from 15-21Z. Clouds will decrease into the overnight with light southeast winds. .REST OF UTAH AND SOUTHWEST WYOMING...A monsoon surge will bring the threat of showers and thunderstorms with heavy rain to central and southern Utah this afternoon and evening. Across northern Utah, mainly near and south of SLC and east of Tooele, expect showers and a few thunderstorms with the biggest threat gusty and erratic microburst winds through the morning and into the afternoon. Precipitation chances decrease around 00Z for the north, but scattered showers are possible in southern Utah through the overnight hours. && .FIRE WEATHER...A weak disturbance embedded in the next monsoon surge will bring the threat of showers and a few thunderstorms as far north as Salt Lake City today. Additional showers and thunderstorms in the deeper moisture are expected to develop across southern Utah this afternoon and evening. Wetting rains will be likely with any thunderstorms from Sunday through at least Tuesday across southern Utah...while relatively dry and hot conditions continue across northern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:04 PM MDT | Flood Watch | SLC | Carbon, Duchesne, Emery, Garfield, Iron, Kane and 7 more | 5 days |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.